Cutoff at the “entropic time” for sparse Markov chains

  • Charles Bordenave
  • Pietro Caputo
  • Justin Salez


We study convergence to equilibrium for a class of Markov chains in random environment. The chains are sparse in the sense that in every row of the transition matrix P the mass is essentially concentrated on few entries. Moreover, the entries are exchangeable within each row. This includes various models of random walks on sparse random directed graphs. The models are generally non reversible and the equilibrium distribution is itself unknown. In this general setting we establish the cutoff phenomenon for the total variation distance to equilibrium, with mixing time given by the logarithm of the number of states times the inverse of the average row entropy of P. As an application, we consider the case where the rows of P are i.i.d. random vectors in the domain of attraction of a Poisson–Dirichlet law with index \(\alpha \in (0,1)\). Our main results are based on a detailed analysis of the weight of the trajectory followed by the walker. This approach offers an interpretation of cutoff as an instance of the concentration of measure phenomenon.

Mathematics Subject Classification

60J10 60B20 05C81 


  1. 1.
    Addario-Berry, L., Balle, B., Perarnau, G.: Diameter and stationary distribution of random \(r\)-out digraphs. ArXiv e-prints (2015)Google Scholar
  2. 2.
    Aldous, D.: Random walks on finite groups and rapidly mixing Markov chains. In: Seminar on Probability, XVII. Lecture Notes in Mathematics, vol. 986, pp. 243–297. Springer, Berlin (1983)Google Scholar
  3. 3.
    Aldous, D., Diaconis, P.: Shuffling cards and stopping times. Am. Math. Mon. 93, 333–348 (1986)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Aldous, D., Fill, J.: Reversible Markov chains and random walks on graphs (2002).
  5. 5.
    Basu, R., Hermon, J., Peres, Y., et al.: Characterization of cutoff for reversible Markov chains. Ann. Probab. 45(3), 1448–1487 (2017)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Ben-Hamou, A., Salez, J., et al.: Cutoff for nonbacktracking random walks on sparse random graphs. Ann. Probab. 45(3), 1752–1770 (2017)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Berestycki, N., Lubetzky, E., Peres, Y., Sly, A.: Random walks on the random graph. arXiv preprint arXiv:1504.01999 (2015)
  8. 8.
    Bordenave, C., Caputo, P., Chafaï, D., Piras, D.: Spectrum of large random Markov chains: heavy-tailed weights on the oriented complete graph. Random Matrices Theory Appl. 6, 1750006 (2017)MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Bordenave, C., Caputo, P., Salez, J.: Random walk on sparse random digraphs. Probab. Theory Relat. Fields (to appear). arXiv:1508.06600
  10. 10.
    Boucheron, S., Lugosi, G., Massart, P.: Concentration Inequalities: A Nonasymptotic Theory of Independence. Oxford University Press, Oxford (2013). (With a foreword by Michel Ledoux)CrossRefMATHGoogle Scholar
  11. 11.
    Diaconis, P.: The cutoff phenomenon in finite Markov chains. Proc. Natl. Acad. Sci. USA 93(4), 1659–1664 (1996)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Diaconis, P., Saloff-Coste, L.: Separation cut-offs for birth and death chains. Ann. Appl. Probab. 16(4), 2098–2122 (2006)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Diaconis, P., Shahshahani, M.: Generating a random permutation with random transpositions. Probab. Theory Relat. Fields 57(2), 159–179 (1981)MathSciNetMATHGoogle Scholar
  14. 14.
    Diaconis, P., Wood, P.M.: Random doubly stochastic tridiagonal matrices. Random Struct. Algorithms 42(4), 403–437 (2013)MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Ding, J., Lubetzky, E., Peres, Y.: Total variation cutoff in birth-and-death chains. Probab. Theory Relat. Fields 146(1–2), 61–85 (2010)MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Feller, W.: An Introduction to Probability Theory and Its Applications, vol. II, 2nd edn. Wiley, New York (1971)MATHGoogle Scholar
  17. 17.
    Freedman, D.A.: On tail probabilities for martingales. Ann. Probab. 3, 100–118 (1975)MathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    Hildebrand, M.: A survey of results on random random walks on finite groups. Probab. Surv. 2, 33–63 (2005)MathSciNetCrossRefMATHGoogle Scholar
  19. 19.
    Levin, D.A., Peres, Y., Wilmer, E.L.: Markov Chains and Mixing Times. American Mathematical Society, Providence (2009)MATHGoogle Scholar
  20. 20.
    Lubetzky, E., Peres, Y.: Cutoff on all Ramanujan graphs. Geom. Funct. Anal. 26(4), 1190–1216 (2016)MathSciNetCrossRefMATHGoogle Scholar
  21. 21.
    Lubetzky, E., Sly, A.: Cutoff phenomena for random walks on random regular graphs. Duke Math. J. 153(3), 475–510 (2010)MathSciNetCrossRefMATHGoogle Scholar
  22. 22.
    Pitman, J., Yor, M.: The two-parameter Poisson–Dirichlet distribution derived from a stable subordinator. Ann. Probab. 25, 855–900 (1997)MathSciNetCrossRefMATHGoogle Scholar
  23. 23.
    Smith, A.: The cutoff phenomenon for random birth and death chains. Random Struct. Algorithms 50(2), 287–321 (2017)MathSciNetCrossRefMATHGoogle Scholar
  24. 24.
    Wilson, D.B.: Random random walks on \({ Z}^d_2\). Probab. Theory Relat. Fields 108(4), 441–457 (1997)CrossRefGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  • Charles Bordenave
    • 2
  • Pietro Caputo
    • 1
  • Justin Salez
    • 3
  1. 1.Universita degli Studi Roma TreRomeItaly
  2. 2.Institut de Mathématiques of Université de ToulouseToulouseFrance
  3. 3.Université Paris Diderot and LPSMParisFrance

Personalised recommendations